From time to time, when I change my infusion site it itches like mad. We’ve all had that itch that just won’t stop. For me, its the site where my insert has been stuck to my body for 2 or 3 days or even a freshly inserted infusion set. It itches and itches and I really have to try my best to resist the urge not to scratch it to death. From the moment it makes contact with my skin or from the moment I remove it, the itch becomes unbearable.
When removing the insert, it can also prove to be very difficult as the insert is extremely sticky. It clings to my skin for dear life and I sometimes find it difficult to separate it from my body. What makes it even harder are those awkward new sites you decide to try out. You transform into a performing Cirque du Soleil acrobat whilst manoeuvring your body to get it in the right spot.
As for a new insert, ripping it off a brand new site would be an absolute waste (especially since diabetes accessories are so costly) and for those old tatty insert’s that just won’t let go, you just want to tear them off!!
After removing the insert, the skin underneath reveals a raised surface, slightly irritated and now, finally, it is able to get some air and it just seems to itch even more. A grey sticky adhesive coats the area where the insert once sat and resembles someone who hasn’t moisturised their skin for days.
I remember having itching issues from time to time when I was on multiple daily injections (MDI) but not as much since I’ve been an insulin pump user. I suppose when you introduce something foreign on to your body that isn’t supposed to be there, it can cause a number of potential of problems. Several aspects of insulin pumping can cause skin irritations or allergies for diabetics. Causes may include the Teflon cannula, the metal needle, the site adhesive or adhesive materials, and even the insulin itself. When I was MDI, my itching was mainly due to the overuse of certain sites and the metal needle.
When it comes to my itchy insert sites, the truth is it happens very rarely and I haven’t really been able to pinpoint the direct cause of the itch. So, for now, I think I’m just going to try my best to keep rotating my sites, moisturise those sensitive sites (after 22 years I’ve got quite a few) and just continue to keep my skin well moisturised and maybe even try a protective cream to create a barrier between my skin and the inserts to reduce any irritation. With everything that diabetes throws at me I try my best to work it out and make it work. Although I get an itch from time to time, I’ve accepted that it is a part of MY diabetes and that’s ok. I’m very lucky to have a pump and I can deal with a little itch now and again.
3 Comments Add yours
I don’t use a pump, but I use a Continuous Glucose Monitor and my daughter uses the Omnipod pump in addition to a CGM. She suffers from skin irritation, presumably because of the adhesives, but we have gotten some good relief by spraying the site with Flonase (a steroidal anti-infammatory), drying it throughly, and then applying the device. Surprisingly, the Flonase appears to keep the skin happy even though the CGM may be on for two weeks. I have less trouble, but my last CGM site starting giving me trouble, so I may have to start using the Flonase trick myself.
LikeLiked by 1 person
Oh wow! I might have to give the Flonase a try. From time to time I still get the itching so I’ll definitely give it a go. Thank you so much for stopping by to share.
I really didn’t know how itchy it could be using a pump. I guess, as you mentioned, using anything which is intrusive may cause some sort of irritation.
Being positive is the best remedy.